University of Iowa Health Care

Ophthalmology and Visual Sciences

EyeRounds.org

Bilateral Nasolacrimal Duct Obstruction after Adjuvant Radioactive Iodine (I-131) Therapy for Thyroid Cancer

Matthew S. Ward, MD, Richard C. Allen, MD,PhD

January 19, 2012

Chief complaint: bilateral tearing

History of Present Illness: A 53-year-old female presents for evaluation of bilateral tearing that has worsened over the preceding year. She describes tears that run down the front of her face and denies any ocular irritation. The tearing has begun interfering with her ability to work—especially with reading as her vision is blurrier when she looks down.

Past Ocular History: none

Medical History: Thyroid cancer in 2009 s/p thyroidectomy treated with adjuvant high dose radioactive iodine I-131

Medications: levothyroxine

Allergies: none

Family History: non-contributory

Social History: Non-smoker, denies alcohol abuse

Review of systems: Pertinent findings are within the History of Present Illness

Ocular exam

Visual Acuity: 20/20 OD/OS

Pupils: 5 mm (dark), 3 mm (light), brisk, equal, no RAPD

Extraocular movements: full

Confrontation visual fields: full

Punctal examination and canalicular probing was normal on both sides.

Irrigation of the lacrimal system

  • Right: Partial obstruction
  • Left: Complete obstruction

Slit Lamp Exam

  • Lid/Lashes: Normal OU
  • Conjunctiva/Sclera: Clear and quiet OU
  • Cornea: Clear OU
  • Anterior Chamber: Deep and quiet OU
  • Iris: Normal architecture OU
  • Lens: NS
  • Vitreous: Clear OU

Course: The patient was felt to have functional obstruction on the right even though the system was patent with forced irrigation. There was total obstruction on the left with reflux of fluid through the superior punctum on irrigation. She underwent successful bilateral dacrocystorhinostomy with placement of Crawford stents.

Diagnosis: Bilateral Nasolacrimal Duct Obstruction related to high dose I-131 therapy

Discussion

Though primary acquired nasolacrimal duct obstruction (PANDO) constitutes the majority of nasolacrimal duct obstructions (unilateral or bilateral), it is relatively uncommon in patients younger than 60 years of age (Tucker, 1997). Bilateral PANDO is especially unusual in this age group and the presence of a bilateral obstruction demands careful consideration to rule out the possibility of an underlying systemic etiology. Systemic disorders implicated in bilateral obstructions in patients younger than 60 years of age include sarcoidosis, Wegener's granulomatosis, chronic lymphocytic leukemia, and very rarely solid neoplasms—all with potential to inflict significant morbidity or mortality. Epiphora may be the sentinel symptom for such disorders and it behooves the ophthalmologist to be aware.

Iodine-131 associated nasolacrimal duct obstruction (NLDO) typically presents bilaterally within 6-18 months of initiating radiotherapy (Burns, 2004). Though in our experience the duct is most frequently involved, obstruction of the upper lacrimal drainage structures has also been observed (Ibid). Incidence of lacrimal obstruction (upper and lower) was found to be 4.6% among patients who have undergone high dose I-131 therapy, but may prove to be higher as awareness of the I-131-NLDO association grows. The average age at presentation was 53 years in Burns' series and affected women outnumbered males two to one, which is not surprising given that the incidence of thyroid carcinoma is also higher in women. The relationship between radioactive iodine and NLDO was only recently described by Kloos in 2002, and has since been reported with increasing frequency. This growing awareness may owe in part to a recent rise in the incidence of thyroid cancer by as much as three-fold since 1979 (Davies, 2002).

Iodine-131 is a radioactive isotope taken orally that concentrates in metabolically active thyroid tissue via activity of a sodium-iodide symporter. As such, it only has efficacy in hyperthyroid states and highly differentiated cancers that are responsive to thyroid stimulating hormone. The latter tend to be of the epithelioid variety including papillary and follicular adenocarcinomas. A sodium-iodide symporter has been identified in the lacrimal sac and nasolacrimal duct and may be the means by which radioactive iodine is concentrated in the lacrimal drainage system resulting in local tissue damage, fibrosis, and obstruction (Morgenstern, 2005). Primary therapy for epithelioid tumors is thyroidectomy, but large, invasive, or metastatic varieties warrant adjuvant radiotherapy. Obstruction following treatment for hyperthyroidism is not seen, as the dose of radiation is up to twenty times smaller compared the dose used for cancers. A dose of greater than 150 millicuries is felt to be associated with obstruction compared to 4-10 millicuries typically used to treat hyperthyroidism (Burns, 2004). Lacrimal obstruction is not the most common ocular symptom among those undergoing radioactive iodine therapy. Approximately 20% of patients have xerophthalmia (with concomitant xerostomia).

In our experience, a history of I-131 use is relatively easy to elicit as patients are able to recall the rigorous activity restrictions imposed following a therapeutic dose. Guidelines suggest that they remain at least six feet away from all others in their household for at least 24 hours and refrain from kissing, sleeping in the same bed or sharing cups, utensils, razors, towels, or engaging in sexual intercourse for up to four days after a dose.

Differential Diagnosis

  • High dose I-131 therapy
  • Primary acquired nasolacrimal duct obstruction (PANDO)
  • Sarcoidosis
  • Wegener's Granulomatosis
  • Facial trauma
  • Localized amyloidosis
  • Chronic lymphocytic leukemia
  • Solid tumor e.g. lymphoma
  • Inflammatory bowel disease

Diagnosis

  • History of high dose I-131 therapy
  • Lacrimal probing and irrigation

Epidemiology:

  • 4.6 % incidence in patients undergoing high dose I-131 therapy (includes upper and lower obstructions)
  • 2:1 Female > Male
  • Average age = 53 years
  • 88% bilateral

 

Signs:

  • Increased tear-lake

 

Symptoms:

  • Epiphora
  • Blurry vision
  • Difficulty reading

 

Treatment:

  • Probing and stent
  • Dacrocystorhinostomy

 

References

Davies L, Welch HG. Increasing Incidence of Thyroid Cancer in the United States, 1973-2002. JAMA: The Journal of the American Medical Association 2006; 295(18):2164 -2167. Available from: http://jama.ama-assn.org/content/295/18/2164.abstract

Cetinkaya A, Kersten RC. Relationship between radioactive iodine therapy for thyroid carcinoma and nasolacrimal drainage system obstruction. Ophthal Plast Reconstr Surg 2007; 23(6):496. Pubmed Citation: http://www.ncbi.nlm.nih.gov/pubmed/18030131

Morgenstern KE, Vadysirisack DD, Zhang Z, Cahill KV, Foster JA, Burns JA, Kloos RT, Jhiang SM. Expression of sodium iodide symporter in the lacrimal drainage system: implication for the mechanism underlying nasolacrimal duct obstruction in I(131)-treated patients. Ophthal Plast Reconstr Surg 2005; 21(5):337-344. Pubmed Citation: http://www.ncbi.nlm.nih.gov/pubmed/16234694

Brockmann H, Wilhelm K, Joe A, Palmedo H, Biersack H-J. Nasolacrimal drainage obstruction after radioiodine therapy: case report and a review of the literature. Clin Nucl Med 2005; 30(8):543-545. Pubmed Citation: http://www.ncbi.nlm.nih.gov/pubmed/16024949

Burns JA, Morgenstern KE, Cahill KV, Foster JA, Jhiang SM, Kloos RT. Nasolacrimal obstruction secondary to I(131) therapy. Ophthal Plast Reconstr Surg 2004; 20(2):126-129. Pubmed Citation: http://www.ncbi.nlm.nih.gov/pubmed/15083081

Shepler TR, Sherman SI, Faustina M-M, Busaidy NL, Ahmadi MA, Esmaeli B. Nasolacrimal duct obstruction associated with radioactive iodine therapy for thyroid carcinoma. Ophthal Plast Reconstr Surg 2003; 19(6):479-481.Pubmed Citation: http://www.ncbi.nlm.nih.gov/pubmed/14625496

Kloos RT, Duvuuri V, Jhiang SM, Cahill KV, Foster JA, Burns JA. Nasolacrimal drainage system obstruction from radioactive iodine therapy for thyroid carcinoma. J. Clin. Endocrinol. Metab. 2002; 87(12):5817-5820. Pubmed Citation: http://www.ncbi.nlm.nih.gov/pubmed/12466391

Tucker N, Chow D, Stockl F, Codere F, Burnier M. Clinically suspected primary acquired nasolacrimal duct obstruction: clinicopathologic review of 150 patients. Ophthalmology 1997; 104(11):1882-1886. Pubmed Citation: http://www.ncbi.nlm.nih.gov/pubmed/9373121

Altan-Yaycioglu R, Canan H, Sizmaz S, Bal N, Pelit A, Akova YA. Nasolacrimal duct obstruction: clinicopathologic analysis of 205 cases. Orbit 2010; 29(5):254-258. Pubmed Citation: http://www.ncbi.nlm.nih.gov/pubmed/20704489

Bartley GB. Acquired lacrimal drainage obstruction: an etiologic classification system, case reports, and a review of the literature. Part 1. Ophthal Plast Reconstr Surg 1992;8(4):237-242. Pubmed Citation: http://www.ncbi.nlm.nih.gov/pubmed/1476972


Suggested Citation Format: Ward MS, Allen RC. Bilateral Nasolacrimal Duct Obstruction after Adjuvant Radioactive Iodine (I-131) Therapy for Thyroid Cancer. EyeRounds.org. January 19, 2012; Available from: http://EyeRounds.org/cases/148-nasolacrimal-obstruct-post-i131.htm

last updated: 01/19/2012
  Share this page: